Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 53, NWS Denver/Boulder, CO

August 15, 2022Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 15, 2022, 3:15 PM MDT for Douglas County, Colorado. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2022, 3:15 PM MDT (21:15 UTC)
Expired
Aug 15, 2022, 6:07 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Douglas County, CO

The radar

The Denver radar (KFTG), 48 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:00 PM MDTFLASH FLOOD1 Nne Lone Tree, COPUBLIC PROVIDED PHOTOS SHOW SEVERAL FEET OF WATER INUNDATING BASKETBALL COURT IN THE WATERFORD COMMUNITY IN LONE TREE.
Aug 15, 4:37 PM MDTHEAVY RAIN 1.522 W Lone Tree, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WGUS55 KBOU 152115
FFWBOU
COC035-160015-
/O.NEW.KBOU.FF.W.0053.220815T2115Z-220816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
315 PM MDT Mon Aug 15 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Northeastern Douglas County in northeastern Colorado...

* Until 615 PM MDT.

* At 315 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1.5 and 2.5 inches of rain have fallen. The expected rainfall rate 
  is 1 to 2 inches in 15 minutes. Additional rainfall amounts of 1 
  to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Southwestern Centennial, Highlands Ranch, northwestern Castle 
  Rock, southwestern Parker, eastern Littleton, Lone Tree, 
  Roxborough Park, Sedalia, Castle Pines, Louviers and Shamballa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3957 10492 3956 10486 3948 10480 3940 10486
      3934 10496 3936 10501 3940 10504 3944 10505
      3950 10506 3954 10504 3957 10498 3957 10497
      3957 10495

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 15 MINUTES

$$

Danielson
1 follow-up statement
002 
WGUS75 KBOU 160007
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
607 PM MDT Mon Aug 15 2022

COC035-160017-
/O.CAN.KBOU.FF.W.0053.000000T0000Z-220816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas CO-
607 PM MDT Mon Aug 15 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN DOUGLAS 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3957 10492 3956 10486 3948 10480 3940 10486
      3934 10496 3936 10501 3940 10504 3944 10505
      3950 10506 3954 10504 3957 10498 3957 10497
      3957 10495

$$

Danielson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 11:09 AM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 15, 11:09 AM MDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1109 AM MDT Mon Aug 15 2022

.UPDATE...
Issued at 1109 AM MDT Mon Aug 15 2022

The convective cloudiness has just begun to developing in the
last 45 minutes. Some of the CWA has heated up a bit more than
expected this morning with less cloudiness earlier. Surface dew
points are in the 60s F for the plains and foothills right now
with even some mid and upper 60s over the northeast corner. There
is significant moisture in place. For the grids and forecast
adjustments will up temperatures a tad. Also started the pops
over the CWA an hour or two later based on current reality. The
flood watch still looks on track, and in fact, with a tad more
heating expected the heavy rains in some places are a good bet.

&&

.SHORT TERM...(Today and tonight)
Issued at 433 AM MDT Mon Aug 15 2022

...FLASH FLOOD THREAT TODAY...

Ingredients will be in place today for thunderstorms with locally
heavy rain and flash flooding, it's just the details that still
make this a tricky forecast.

In favor for heavy rain, we'll have the following:

1) Precipitable water values about 170% of normal, or about 1.25"
for the I-25 Corridor.
2) Warm cloud depth around 5,000 feet.
3) Relatively slow storm motions of 15-20 mph.
4) Upslope component into the foothills.
5) Weak shortwave (upper speed max) riding across the top of the
ridge.

The combination of these factors suggests storm capable of
producing very heavy rain, with efficient rain processes. Given
the above, would expect the strongest storms to produce up to 2"
of rain in just 30-45 minutes.

Factors against heavy rain would be:

1) Cloud cover. Locations that see more persistent clouds this
morning could essentially remain too stable. Most likely that
favors the northern half of our forecast area.
2) Instability. With a weak surge today and deeper north/northeast
flow, the best instability is expected to orient itself from the
southern Front Range Foothills and Palmer Divide area southward.
3) Outflow being strong enough to overcome any upslope,
effectively pushing stronger convection/development farther to the
south and east.

Thus, we still expect the highest risk of flash flooding to occur
over the foothills and Palmer Divide this afternoon and evening.
However, the Denver metro area is certainly not in the clear - if
we see some sunshine and sufficient destabilization then the
flash flood potential and Flood Watch could still be expanded to
include the metro area. The incoming shifts will have to watch
satellite trends and monitor this expansion potential.

For later this evening, we expect more widespread showers and
embedded storms to continue. This would be the result of
relatively deep upslope flow (past 700 mb), near neutral lapse
rates and moist adiabatic/skinny CAPE profiles, and continued
lift under the right entrance region of the upper jet - although
latest model trends are a bit further north with this feature
overnight. That upslope could focus more rain in/near the
foothills and Palmer Divide, even past midnight. We do think there
will be a decrease in intensity, although the skinny CAPE profiles
and relatively high warm cloud depth could still result in
locally heavy rainfall and efficient rainfall processes.

.LONG TERM...(Tuesday through Sunday)
Issued at 457 AM MDT Mon Aug 15 2022

Tuesday, temperatures will remain cool under persistent pressure
heights over Colorado. Ridging upstream over Pacific Northwest
and Great Basin will begin to stream in dry air aloft from the
north. There should still be well above normal precipitable water
across the high country through the afternoon; expect scattered
to widespread storms through the evening, heavily favoring the
southern Front Range, South Park and Palmer Divide. Storm
intensity should be pretty well limited by a general lack of
instability and shear, and forecast soundings are showing mid
level stability. Moderate precipitation and gusts. Much drier air
across the lower elevations will keep coverage generally more
isolated and precipitation light.

Wednesday, pressure heights should continue to rise over the
Pacific Northwest and Great Basin, and now Colorado as well.
Drier air aloft will also promote partly cloudy to mostly clear
skies through the day. High temperatures will probably be back up
to near normal: mid 80s across the plains, 70s and 80s in the
foothills and mountain valleys, and 60s and 70s in the mountains.
Afternoon and evening precipitation will be similar to Tuesday but
with slightly lesser coverage and intensity, especially across
the plains.

Thursday, could be a bit warmer yet but this depends on the
timing and strength of a cool front associated with a shortwave
passing to our northeast. If the front is early and strong enough
it could keep temperatures near normal another day, otherwise
expect a few degrees warming. That wave might also bring some mid
level forcing over our northeast corner in the afternoon and
evening, but there is not much else to work with and therefore
probably little impact.

Friday through the weekend, there is much less certainty in
forecast details due to a somewhat disorganized synoptic system.
Generally, it looks like falling heights - possibly including a
weak cutoff low over the Great Basin - and weak flow aloft, with
gradually increasing moisture over the high country again as
another plume of moisture works in from the west. This all should
lead to cool temperatures across the area, and gradually
increasing precipitation across the mountains. Models have it
quite dry across the lower elevations for a while longer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1105 AM MDT Mon Aug 15 2022

Models continue to show the upslope winds at DIA. Will keep a
northeasterly and/or easterly component to the winds into the
early/mid evening hours, before drainage wind patterns kick in
around 06Z. Will leave the TEMPO group in for thunderstorms, and
the heavy rains are possible. Ceilings could be BKN030-045 from
22Z-05Z with the precipitation.

&&

.HYDROLOGY...
Issued at 457 AM MDT Mon Aug 15 2022

The threat of flash flooding will be higher today, given the
following favorable ingredients: Precipitable water around 170% of
normal, warm cloud depth near 5,000 feet, relatively slow storm
motions of 15-20 mph, and upslope component which could slow
eastward progression a bit. Thus, a Flood Watch remains in effect
for the Front Range Mountains and Foothills (burn areas included)
and the Palmer Divide area. Stronger storms would be capable of
producing up to 2 inches of rain in 30-45 minutes, as long as
enough instability can be generated in the presence of mid level
clouds and a cooler north/northeast surge. Because of the
instability factor, the Denver metro area has a lower threat, but
it is certainly not in the clear given the above mentioned
parameters and potential for enough heating/destabilization. The
next shifts will continue to monitor the cloud cover, mesoscale
details, and flash flood that threat closely. Storms with
locally heavy rain should continue through much of the evening,
with a lower threat overnight as we gradually transition into more
stratiform rainfall. Finally, we did move up the start time of
the current Watch to 1 pm as storms should be firing in the higher
terrain by then.

Drier conditions will mean a lower threat of flooding for Tuesday
through the end of the week. There may still be a low threat over
the burn areas at times. Some increase in moisture is possible by
next weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for COZ033>037-041.

&&

UPDATE.......RJK
SHORT TERM...Barjenbruch
LONG TERM....EJD
AVIATION.....RJK
HYDROLOGY....Barjenbruch/EJD
Hazardous weather outlook, Aug 15, 11:21 AM MDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1121 AM MDT Mon Aug 15 2022

COZ030>051-161730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1121 AM MDT Mon Aug 15 2022

...FLASH FLOODING POSSIBLE THROUGH THIS EVENING IN THE FRONT
RANGE MOUNTAINS AND FOOTHILLS, SOUTH PARK, AND PALMER DIVIDE...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Widespread showers and thunderstorms are expected over much of
the forecast area this afternoon and evening. Heavy rainfall
causing flash flooding will be the main threat with the storms.
While burn areas would be most at risk, the threat of flash
flooding also exists outside of the burn areas across the
foothills and Palmer Divide area. Heavier rain and urbanized
flooding will also be possible in portions of the Denver metro
area and adjacent plains. The stronger storms could produce 2
inches of rain in 45 minutes.

Be weather aware this afternoon and evening, and do not drive on
flooded roads.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few showers and thunderstorms may linger mainly over the
mountains Tuesday, but the threat of burn area flooding will be
low. Drier weather is expected through the middle of the week,
though there will still be some afternoon storms over the mountains
with a low threat of burn area flooding. Some increase in
thunderstorm activity is expected for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
any reports of heavy rainfall or flooding would be appreciated.

RJK/Gimmestad

In the hours before

Local storm report, Aug 15, 2:49 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
249 PM MDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       1 SSE ST MARYS GLACIER  39.82N 105.64W
08/15/2022  M1.62 INCH       CLEAR CREEK        CO   TRAINED SPOTTER

&&

BR
Special weather statement, Aug 15, 3:08 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Denver CO
308 PM MDT Mon Aug 15 2022

COZ041-152145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
308 PM MDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of northwestern Elbert
County through 345 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Elbert, or 31 miles north of Colorado Springs, moving
east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elbert, Elizabeth, Kiowa and Ponderosa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3937 10466 3945 10434 3939 10434 3938 10433
      3933 10433 3932 10434 3931 10433 3920 10432
      3919 10463
TIME...MOT...LOC 2108Z 258DEG 11KT 3929 10454

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DANIELSON
Local storm report, Aug 15, 3:09 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT MON AUG 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       3 WSW SEDALIA           39.42N 105.02W
08/15/2022  M1.90 INCH       DOUGLAS            CO   TRAINED SPOTTER

            OBSERVED IN 30 MINUTES.

&&

BR

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:10 PM MDTAreal Flood AdvisoryBOUGilpin3 hr
Aug 15, 2:13 PM MDTFlash Flood WarningBOULarimer3 hr
Aug 15, 2:17 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 15, 2:20 PM MDTAreal Flood AdvisoryBOUJefferson3 hr
Aug 15, 2:23 PM MDTFlash Flood WarningBOULarimer3 hr
Aug 15, 3:02 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert3 hr
Aug 15, 3:04 PM MDTAreal Flood AdvisoryBOUBoulder2 hr
Aug 15, 3:05 PM MDTAreal Flood AdvisoryBOUArapahoe, Douglas115 min
Aug 15, 3:08 PM MDTSpecial Weather StatementBOUElbert37 min
Aug 15, 3:27 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert48 min
Aug 15, 3:46 PM MDTFlash Flood WarningBOUArapahoe, Douglas3 hr
Aug 15, 3:50 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUAdams, Arapahoe40 min
Aug 15, 4:07 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 15, 4:29 PM MDTSevere Thunderstorm WarningBOUElbert18 min
Aug 15, 4:53 PM MDTAreal Flood AdvisoryBOUElbert3 hr

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.